/publications/issue/2006/2006-11/2006-11-6006

COMBINED ANTITHROMBOTIC THERAPY INCREASES RISK OF GI BLEEDING

Author: Anna D. Garrett, PharmD, BCPS, CPP

Danish investigators recently published the results of a study designed to assess the risk of serious upper gastrointestinal (GI) bleeding associated with the newer antithrombotic agents used alone or in combination with other antithrombotics. Serious upper GI bleeding was identified in 1443 patients who were taking antithrombotics during a 4-year period. Drugs studied included low-dose aspirin, clopidogrel, dipyridamole, vitamin K antagonists, and combined antithrombotic treatment.

Of the single agents studied, clopidogrel was associated with the lowest risk of GI bleeding, while dipyridamole was associated with the highest increase. Of the combinations studied, clopidogrel and aspirin resulted in more GI bleeds than any other combination of drugs. Of note, the authors also found that the use of combined agents increased by 425% over the study period.

All patients who are taking antithrombotic therapy should be educated about the signs and symptoms of GI bleeding, which may be subtle. Patients who have a clinical indication for treatment with combination antithrombotic therapy, however, may require extra vigilance, according to the results of this study. Patients who notice dark stools or rectal bleeding or who vomit blood should report these findings immediately to their anticoagulation provider.

Dr. Garrett is a clinical pharmacist practitioner at Cornerstone Health Care in High Point, NC.